• question-icon

    What causes diarrhea, abdominal cramps and chills?

default
Posted on Tue, 31 May 2016 in Digestion and Bowels
Question: I am currently very ill. It started last night with diarrhea and stomach cramps. I woke up with chills, muscle aches, and a severe headache. I have taken acetimphen and tramadol and neither has made me feel any better. This same exact thing happened to me a couple of months ago and passed in about two days. I have hypothyroidism, stage 3 kidney disease, diabetes, high blood pressure, a herniated disk in my lower back and alopecia areata totalis. I currently live by myself and have none one to check on me. Should I go to the emergency room?
doctor
Answered by Dr. Sandip Kabra 3 hours later
Brief Answer:
see physician and go for appropriate tests.

Detailed Answer:
Hi,
welcome to HCM,

I have read your query and understand the concern,

Since there is diarrhea, abdominal cramps with chills and body ache then there might be chances of electrolyte imbalance in the blood with gastric upset.

However,majority of diarrhea cases are viral origin but they could also be related to bacterial infection which should be ruled out examination and appropriate tests.

So,I would suggest you to see physician who may advise you to undergo routine blood investigations and blood electrolytes (sodium,potassium),liver and kidney function tests,urinalysis and stool,abdominal ultrasound to detect the underlying cause.

Also considering your current diseases like hypothyroidism, stage 3 kidney disease, diabetes, high blood pressure,a herniated disk in lower back etc,I would not be in favor of taking just over the counter home treatment like tramadol and paracetamol.

You should also be immediately monitored for your vitals signs like pulse,blood pressure etc.

Meanwhile,take plenty of water with lemon juice (added salt),coconut water and WHO oral re-hydration solution.

The important thing is to take care of diarrhea and cramps, for which you would require antibiotics (norfloxacin with antiprotozoals like ornidazole preferred if bacterial infection found) with other symptomatic treatment like water and electrolyte balance.

So,it would be advisable to see physician for all routine blood investigations and proper treatment.

Thanks and Regards,

Dr.Sandip Kabra

Above answer was peer-reviewed by : Dr. Deepak
doctor
Answered by
Dr.
Dr. Sandip Kabra

General & Family Physician

Practicing since :2009

Answered : 3078 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Electrolyte imbalance

doctor1 MD

Hi dr xxxxxxxx as requested I had blood panel done and they came back normal no signs of heart attack or enzymes I have a stress test set up...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march...

doctor1 MD

I am a 72 yr old female. For the past week, I have been suffering on and off with upper posterior thigh muscle spasms, together with a knife-like...

Get personalised answers from verified doctor in minutes across 80+ specialties

163 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Sandip Kabra
  • Q - Suggest treatment for IBS while on Thyroxine

  • Q - What do white bumps on lips indicate?

  • Q - What causes a flush like feeling behind the eyes?

  • Q - Suggest treatment for sneezing along with congestion and cold head

  • Q - Is applying Onabet and Futop in vaginal area safe?

  • Q - Suggest treatment for dizziness and exhaustion

  • Q - What causes small lump on lower back?

  • Q - Is pain at the back of head relates to the heart?

  • Q - What causes itching sensation on anal area post defecation?

  • Q - Is it safe to take Plavix when on BP and diabetes medication?

backtotop2